Sudden Death and the Familial Occurrence of Mid-Systolic Click, Late Systolic Murmur Syndrome
The propositus, one of six family members with the ballooning posterior mitral leaflet syndrome, had experienced five syncopal episodes prior to initial presentation with cardiac arrest. Subsequent evaluation, after nearly complete recovery, revealed slight Q-Tc prolongation but no arrhythmia, despite extensive ECG monitoring and maximum exercise testing. Intravenous propranolol failed to alter the Q-Tc interval or the magnitude of ballooning of the posterior mitral leaflet at cardiac catheterization. Therapy with oral Dilantin to the point of clinical toxicity failed to significantly shorten the Q-Tc interval. While on oral propranolol, the patient, during a stressful argument, suffered her final cardiac arrest. Detailed post mortem studies were performed, with histochemical identification of the "myxomatous" material not previously reported.
- Ballooning posterior mitral leaflet syndrome
- Sudden death
- Prolonged Q-T interval
- Myxomatous transformation
- Acid mucopolysaccharides
- Received February 13, 1973.
- Accepted March 15, 1973.
- © 1973 American Heart Association, Inc.